Can I take levo at same time as lithium?

I am prescribed lithium and levo - the down side of lithium is that it is thyrotoxic but heyho needs must. Currently i take my 75 mcgs levo first thing in morning and dont eat/drink for an hour. At night I take 600mgs prolonged release lithium (priadel) - but have been intrigued by the fact that some bloggers find their insomnia better if they take levo at night - as i sometimes suffer from this I wondered if I could take them both at SAME time but as lithium is not good for thyroids I wonder if this might be step too far?? :)

5 Replies

oldestnewest
  • I have no idea!

    Is there any mileage in taking the Priadel at another time? (Please, don't do this without asking your doctor first.)

    I note that the Summary of Product Characteristics for Priadel says:

    In patients of average weight (70kg) an initial dose of 400-1,200mg of Priadel may be given as a single daily dose in the morning or on retiring. Alternatively, the dose may be divided and given morning and evening.

    medicines.org.uk/EMC/medici...

    So it appears feasible.

  • I had wondered about that but as lithium box label said take at night i didnt investigate further - sounds as tho it might be ok to swap around but I will check with pharmacist first but will prob the get the standard reply that taking levo at night will aggravate insomnia and that it must only be taken in morning!!

    thank you for your reply :)

  • Hi fluffyhat,

    Excuse my question, but has the lithium being described and given to you because you feel depression, etc. Just wonder if you have got a complete test check of your thyroid gland and if your body is reactiNg well to your treatment.

    I have been hypothyroid since born. Never knew about symptoms and other stuff related to this condition. I have seen psychologist and cognitive therapist and Gps to try to solve some issues.

    I once read deficient level of lithium is linked to depression. I got the bloods done and voila my levels were low. I started medication for this but my body just couldn't tolerate. I gave up and went back to therapist. With my ups and downs, my intolerance to stress has been causing me problems for long time.

    I'm just wondering if low level of lithium is linked to hypothyroidism.

    After been sent home by Gps, decided to find a the way to get my thyroid properly and fully checked.

    I found a good physician, recommended by friend, in London.

    Got bloods done last week, seeing him as soon as he gets results.

    He wants to check if my thyroid is the cause of all my symptoms or is something else not working well in my body affecting my thyroid to not working well.

    I have to say that I can't wait to get all this matter solved and under good control.

    Have you got a full test of your thyroid?

    If you are not sure of what I mean, please go to Genova diagnostics website, London. And check on their website the test called Thyroid Plus.

    It's just an advice as if us patients with hypothyroidism were looked and treated in different way, things would be different. I am just tired of doctors telling me I'm not right in my head. It's very unprofessional and makes you feel small and left unhelped.

    All the best.

  • Hi Sisi,

    sorry for late reply.

    You `ve asked sev things, will do my best to answer them.

    I am prescribed lithium for sever recurrent depression and ??bipolar disorder. I also take it an antidepressant as lithium helps increase the action of an antidepressant.

    Lithium is only prescribed by a specialist - usually a consulant pyschiatrist - a GP would never prescribe it. because lithium is thyroxtoxic and can be harmful to kidneys - thyroid and kidney blood tesst are always done before starting lithium to have as a baseline - as it happened my thyroid function was abnormal BEFORE i took any lithium (TSH 8.0, antibodies and fam hx) - but it only took 2 weeks of lithium before I needed levo. To give you the full picture about a quarter to a third of peopletaking lithium who had normal thyroid function will end up needing levo to counterbalance thyroid damage caused by lithium. You asked if I have had thyroid tests - and the answer is yes, about every 2-3 weeks since Nov!

    I`m not sure when you say you had low levels of lithium and that you were wondering if this low level caused your hypo. I say that because altho we need many other natural elements us humans dont actually need lithium for every day life, it was just that many years ago a chap called John Cade found it helped with depression, they still dont fully understand why it works but for some (not all) it does indeed help - i can vouch for that! You say that you had low levels - well all i can say is that they should be low - unless you were taking prescribed lithium for depression of course!. The following is from mind.org website as they explain it better than I !

    "Lithium is not a manufactured drug, but an element that occurs naturally in alkaline waters and clays. It is extracted from its natural sources and combined as a salt with either carbonate or citrate, to make a substance that can be taken as a medicine.

    Carbonate and citrate are substances that occur naturally in our bodies and therefore have no effect. Lithium is not a vital substance for the human body, and you are not prescribed it because you have not got enough of it; in fact it is poisonous in large amounts. It must therefore be used with care, and the dosage carefully monitored" - MIND.org.uk

    I have to go for blood tests on a reg basis which is standard for people when taking lithium - I have my lithium levels checked ( to check that it i am taking enough to be in the therapeutic range but not so high that it is toxic), thyroid function and kidney function.

    sorry for long reply , but wasnt sure from your post if you were aware that we dont need lithium and it isnt something that we are "deficient" in.

    All the best :)

  • I know I'm a late-comer to this party, but it's my understanding that the reason we're told to take our lithium at night (Hi! I'm one of you too!) is because we should be getting our lithium serum levels tested via a morning blood draw. This from netdoctor.co.uk:

    "For the blood test to be reliable, it must be taken at least 12 hours after the last dose of lithium. This works out quite well for people who take their lithium at night.

    If you take it in the morning and at night, you will need to miss out the morning dose on the day of the blood test to make sure it is 12 hours since you last had any lithium."

    What I want to know is if lithium has wreaked any extra damage on my already battered thyroid gland: ten years after first diagnosis of Hashimoto's I only had half a visible gland left (one entire lobe was gone). But only started on lithium a couple of years ago.

You may also like...